Kansas, 2008

Hail and Heavy Rain in Kansas, June 24, 2008

June 24, 2008 · NWS DDC · 15 events in 4 counties and zones

Yet another round of severe weather occurred but this time in only an isolated area, mainly near Sublette in Haskell county and in northern Stevens county. Winds aloft were weak and allow the small cluster to dump copious amounts of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Yet another round of severe weather occurred but this time in only an isolated area, mainly near Sublette in Haskell county and in northern Stevens county. Winds aloft were weak and allow the small cluster to dump copious amounts of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 1:51 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT TUE JUN 24 2008

.DISCUSSION...

SHOULD BE A QUIETER EVENING COMPARED TO LAST NIGHT. OVERNIGHT MCV
FROM THE MCS WAS EVIDENT ON SATELLITE OVER SOUTHEAST NEBRASKA
THIS AFTERNOON. A TRAILING AREA OF MID LEVEL CLOUDINESS AND SOME
HIGH BASED SHOWERS EXTENDED SOUTHWEST INTO MY SOUTHEAST CWA.
OTHERWISE, THE APPEARED TO BE AN OLD OUTFLOW BOUNDARY DRAPED
ACROSS THE AREA STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST
CENTRAL COLORADO. THERE HAD BEEN PERSISTENT MOISTURE CONVERGENCE
IN THIS AREA BUT IT APPEARS TO HAVE WEAKENED AS SURFACE WINDS
STARTED TO VEER WITH AFTERNOON HEATING/MIXING OF THE BOUNDARY
LAYER. VISIBLE SATELLITE AND RADAR SHOWED AFTERNOON HIGH TERRAIN
TSRA FORMING IN COLORADO. HOWEVER, WITH THE LACK OF GOOD UPPER
LEVEL FORCING OR STEERING, THINK THAT THIS SHOULD DIE OFF AS IT
REACHES MY FAR WESTERN COUNTIES EARLY THIS AFTERNOON. THE BEST
CHANCE FOR ANY TSRA MAY BE NEAR ELKHART WHERE STORMS COULD FORM
OFF THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO AND THE FAR WESTERN
PANHANDLE OF OKLAHOMA.  WILL ONLY CARRY SMALL POPS HERE THOUGH.

OTHERWISE, TEMPERATURES WILL REMAIN SEASONAL THROUGH THURSDAY.
THERE MAY STILL BE SOME AFTERNOON/EVENING TSRA AT LEAST ON AN
ISOLATED BASIS AS MID LEVEL TEMPS REMAIN RELATIVELY COOL...SO
CAPPING SHOULD NOT BE MUCH OF AN ISSUE. WILL CARRY SMALL POPS
MAINLY NEAR THE COLORADO BORDER.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT UPPER WAVE
DEEPENING AND MOVING OUT OF SOUTHERN CANADA ON THURSDAY INTO THE
GREAT LAKES REGION BY LATE IN THE WEEKEND.  THIS WILL REORIENT THE
UPPER LEVEL FLOW TO THE NORTHWEST AND WILL PUSH A COLD FRONT SOUTH
ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THERE COULD BE A FEW
STORMS ALONG THE FRONT BUT THINK THE BETTER CHANCES WILL BE FOR
SOMETHING TO DEVELOP IN THE UPSLOPE FLOW BEHIND THE FRONT LATE IN
THE DAY FRIDAY AND FRIDAY NIGHT. GIVEN THE PROXIMITY OF THE UPPER
LEVEL RIDGE AXIS...THE FRONT SHOULD BECOME STATIONARY TO THE SOUTH
AND WEST OF THE AREA.  THE MODELS ARE SHOWING INDICATIONS OF LOW
LEVEL EASTERLY UPSLOPE FLOW AND SOME MOISTURE POOLING TO THE NORTH
OF THE FRONT.  LAST NIGHTS ECMWF AS WELL AS THE 12Z GFS AND CANADIAN
CONTINUE TO RUNS OF THE GFS ARE ALSO HINTING AT SOME QPF ESPECIALLY
OVER THE SOUTHWEST HALF OF THE CWA.

THE UPPER LEVEL RIDGE STARTS BUILDING BACK ACROSS THE CENTRAL CONUS
LATER IN THE WEEKEND WITH A WEAK LEE SIDE TROUGH REESTABLISHING
ITSELF ACROSS THE HIGH PLAINS. TEMPERATURES SHOULD BE INTO THE UPPER
90S TO AROUND 100 THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ABOUT ANY DAY SOMEWHERE OVER THE
CENTRAL HIGH PLAINS BUT WILL LEAVE ANY MENTION OUT OF THE WEATHER
GRIDS FOR NOW.

.AVIATION...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON.  A FEW OF THESE STORMS COULD MOVE INTO SOUTHWEST KANSAS
AFTER 22Z. THE STORMS SHOULD BE DIMINISHING AFTER 03Z WITH VFR
CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  97  68  99 /  10   0  10  10
GCK  65  97  66  99 /  10  10  10  10
EHA  65  98  66  97 /  20  10  20  10
LBL  65  98  67  98 /  20   0  10  10
HYS  66  95  67  98 /  10  10  10  10
P28  70  96  71  98 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/02
Hazardous weather outlook, Jun 24, 3:46 AM CST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT TUE JUN 24 2008

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT TUE JUN 24 2008 /346 AM MDT TUE JUN 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jun 24, 5:48 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT TUE JUN 24 2008

KSZ076-250030-
HASKELL-
648 PM CDT TUE JUN 24 2008

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 13 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3754 10108 3759 10098 3739 10099 3739 10108
TIME...MOT...LOC 2348Z 238DEG 12KT 3750 10109

18
Special weather statement, Jun 24, 5:49 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT TUE JUN 24 2008

KSZ075-250030-
GRANT-
649 PM CDT TUE JUN 24 2008

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3755 10109 3739 10108 3739 10117 3751 10122
TIME...MOT...LOC 2349Z 219DEG 10KT 3751 10110

18

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 heavy rain. Local standard time, as filed.

Hail, Haskell

When
June 24, 5:54 PM CST
Where
Haskell County, 6.18 mi SE of Sublette Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.410, -100.760

Hail, Haskell

When
June 24, 5:55 PM CST
Where
Haskell County, 5.55 mi S of Tice
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.440, -100.710

Hail, Haskell

When
June 24, 6:00 PM CST
Where
Haskell County, 4.96 mi SSW of Tice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.450, -100.740

Hail, Grant

When
June 24, 6:00 PM CST
Where
Grant County, 3.5 mi N of Ryus
Measured
0.75 in hail
Reported by
Public
Coordinates
37.530, -101.110

Hail, Haskell

When
June 24, 7:15 PM CST
Where
Haskell County, 1.78 mi WNW of Sublette
Measured
1.75 in hail
Reported by
Public
Coordinates
37.490, -100.880

Hail, Haskell

When
June 24, 7:20 PM CST
Where
Haskell County, 0.69 mi S of Sublette
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.470, -100.850

Hail, Haskell

When
June 24, 7:50 PM CST
Where
Haskell County, 1.3 mi ESE of Satanta Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.440, -100.960

Hail, Haskell

When
June 24, 7:50 PM CST
Where
Haskell County, 3.02 mi NE of Satanta Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.480, -100.940

Hail, Stevens

When
June 24, 8:50 PM CST
Where
Stevens County, 5.17 mi NE of Hugoton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.230, -101.280

Heavy Rain, Haskell

When
June 24, 8:50 PM CST
Where
Haskell County, Sublette
Reported by
Trained Spotter
Coordinates
37.480, -100.850

Hail, Finney

When
June 24, 9:00 PM CST
Where
Finney County, 6.99 mi N of Kalvesta
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -100.210

Hail, Finney

When
June 24, 9:00 PM CST
Where
Finney County, 10 mi N of Kalvesta
Measured
1 in hail
Reported by
Public
Coordinates
38.225, -100.230

Hail, Stevens

When
June 24, 9:00 PM CST
Where
Stevens County, 2.15 mi NE of Hugoton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.200, -101.320

Heavy Rain, Haskell

When
June 24, 9:00 PM CST
Where
Haskell County, 1.76 mi NW of Sublette
Reported by
Public
Coordinates
37.500, -100.870

The heavy rain produced a tremendous amount of runoff that caused the sewer system in Sublette to overrun it's capacity. The residents were asked not to use facilities for about 48 hours after the event.

Hail, Stevens

When
June 24, 9:50 PM CST
Where
Stevens County, 2.97 mi NNE of Hugoton
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -101.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119893, 119894, 119896, 119897, 119898, 119899, 119900, 119901, 119902, 119907, 119903, 119904, 119905, 119908, 119906.